Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 16, NWS Nashville, TN

February 17, 1998Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 17, 1998, 6:41 AM CST for Giles County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 6:41 AM CST (12:41 UTC)
Expired
Feb 17, 1998, 8:40 AM CST
In force
119 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 171242
FFWBNA
TNC055-171440-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
641 AM CST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 840 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN MIDDLE TENNESSEE

   ...GILES
DOPPLER WEATHER RADAR INDICATED NEARLY 2 INCHES OF RAIN HAD FALLEN
OVER A LARGE PART OF GILES COUNTY DURING THE LAST 3 HOURS.

AS A RESULT SMALL CREEKS AND STREAMS WILL OVERFLOW SPILLING WATER
ONTO ROADWAYS ACROSS GILES COUNTY THIS MORNING. MOTORIST ARE URGED
TO BE ESPECIALLY CAUTIOUS WHILE DRIVING.
 
THE HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH MID-MORNING WITH
ANOTHER INCH OR MORE POSSIBLE ACROSS GILES COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY..
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 2:09 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 17, 2:09 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
0209 AM CST TUE FEB 17 1998

LOOKS LIKE ETA MODEL VERIFYING WELL THUS FAR W/ NGM RUNNING CLOSE
SECOND. LOW CURNTLY CENTERED OVR NRN MS. WL CONT NNE TRACK FOR NEXT DAY
OR SO AS DEEPENING CONTS. PREFER ETA MVMT OF SYSTEM AS WELL.

BOTH MODELS SHOW GOOD DYNAMICS DURG PD 1 W/ DEEP MOISTURE. SHUD SEE A
FEW TS...ALTHO BLV CHC FOR SVR WX MINIMAL. THETA-E PATTERNS SUGGEST MOST
SIGNIFICANT WX WL OCCUR N OF FA TDA. 00Z BNA SOUNDING SUGGESTS ONLY
MARGINAL INSTABILITY...ALTHO AS MID LVL MOISTURE ADVECTION CONTS...BLV
THIS WL CHANGE.

MODELS SUGGEST HI POPS ACRS FA...ESP NRN HALF...THRU PDS 1 AND 2. LIKE
NGM QPF BEST AS IT DEPICTS HIGHEST QPF WEST OF FA ALONG LO TRACK. BLV
ETA QPF A LITTLE SCREWY. LOOKS LIKE PCPN AMTS AT BNA WL BE ARND 1/2 IN
DURG PDS 1 AND 2...3/4 IN AT CLARKSVILLE. DO NOT BLV FLASH FLOODING WL
BE A THREAT.

THINK FWC TEMP FOR PD 1 A BIT HIGH. GENERALLY PREFER FAN TEMPS AND FWC
POPS. ALSO SUGGEST LOWER POPS FOR SRN FA AFTER PD 1 AS LO PULLS NWD.

BLV ZNS FOR BNA SHUD READ AS FOLLOWS...

TODAY...RAIN AND A FEW THUNDERSTORMS. BREEZY. HIGH IN THE UPPER 50S.
WIND SOUTHWEST 15 TO 25 MPH. CHANCE OF RAIN 100 PERCENT.

TONIGHT...RAIN CONTINUING. LOW IN THE MIDDLE 40S. WIND SOUTHWEST 10 TO
15 MPH. CHANCE OF RAIN 80 PERCENT.

WEDNESDAY...MOSTLY CLOUDY WITH A CHANCE OF RAIN...MAINLY IN THE
MORNING. HIGH IN THE MIDDLE 50S. CHANCE OF RAIN 40 PERCENT.

WEDNESDAY NIGHT...MOSTLY CLOUDY. LOW AROUND 40.

BNA 58/45/55/40 +841

08

In the hours before

Special weather statement, Feb 17, 2:03 AM CST, 4 hours 38 minutes before
TNZ076-093>098-171400-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
203 AM CST TUE FEB 17 1998

...STORMY WEATHER MAY AFFECT SOUTHERN MIDDLE TENNESSEE BEFORE
DAYBREAK...

A VIGOROUS UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE LOWER
MISSISSIPPI VALLEY AT THIS TIME AND IS EXPECTED TO INTENSIFY
THUNDERSTORM ACTIVITY CURRENTLY IN EASTERN MISSISSIPPI AND ALABAMA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF ALABAMA
UNTIL 8 AM CST.

IT IS POSSIBLE THAT A FEW OF THESE STORMS COULD GET INTO SOUTHERN
AREAS OF MIDDLE TENNESSEE LATER THIS MORNING. THE MAIN THREAT WILL
BE LARGE HAIL AND GUSTY WINDS.

PEOPLE LIVING IN LAWRENCEBURG...PULASKI...FAYETTEVILLE...WINCHESTER
AND JASPER NEED TO BE ALERT FOR FURTHER WEATHER DEVELOPMENTS AND
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION.

BOYD
Special weather statement, Feb 17, 2:03 AM CST, 4 hours 38 minutes before
TNZ076-093>098-171400-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
203 AM CST TUE FEB 17 1998

...STORMY WEATHER MAY AFFECT SOUTHERN MIDDLE TENNESSEE BEFORE
DAYBREAK...

A VIGOROUS UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE LOWER
MISSISSIPPI VALLEY AT THIS TIME AND IS EXPECTED TO INTENSIFY
THUNDERSTORM ACTIVITY CURRENTLY IN EASTERN MISSISSIPPI AND ALABAMA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF ALABAMA
UNTIL 8 AM CST.

IT IS POSSIBLE THAT A FEW OF THESE STORMS COULD GET INTO SOUTHERN
AREAS OF MIDDLE TENNESSEE LATER THIS MORNING. THE MAIN THREAT WILL
BE LARGE HAIL AND GUSTY WINDS.

PEOPLE LIVING IN LAWRENCEBURG...PULASKI...FAYETTEVILLE...WINCHESTER
AND JASPER NEED TO BE ALERT FOR FURTHER WEATHER DEVELOPMENTS AND
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION.

BOYD
Special weather statement, Feb 17, 4:34 AM CST, 2 hours 7 minutes before
TNZ058-060-061-076-093>098-171230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 AM CST TUE FEB 17 1998

AT 430 AM CST STRONG THUNDERSTORMS WERE MOVING NORTH FROM ALABAMA
AND APPROACHING THE MIDDLE TENNESSEE BORDER SOUTH OF ELORA IN
LINCOLN COUNTY.  THESE STORMS ARE BEING MONITORED CLOSELY AT THIS
TIME.

RESIDENTS ALONG THE SOUTHERN TIER OF COUNTIES IN MIDDLE TENNESSEE
IN MIDDLE TENNESSEE SHOULD STAY ABREAST OF RAPIDLY CHANGING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND WARNING SHOULD THEY
BECOME NECESSARY.
Special weather statement, Feb 17, 4:34 AM CST, 2 hours 7 minutes before
TNZ058-060-061-076-093>098-171230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 AM CST TUE FEB 17 1998

AT 430 AM CST STRONG THUNDERSTORMS WERE MOVING NORTH FROM ALABAMA
AND APPROACHING THE MIDDLE TENNESSEE BORDER SOUTH OF ELORA IN
LINCOLN COUNTY.  THESE STORMS ARE BEING MONITORED CLOSELY AT THIS
TIME.

RESIDENTS ALONG THE SOUTHERN TIER OF COUNTIES IN MIDDLE TENNESSEE
IN MIDDLE TENNESSEE SHOULD STAY ABREAST OF RAPIDLY CHANGING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND WARNING SHOULD THEY
BECOME NECESSARY.

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.